Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 9, 2003, 11:17 AM CDT for Emmons County, McIntosh County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 11:17 AM CDT (16:17 UTC)
- Expired
- Aug 9, 2003, 12:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Emmons County, ND, McIntosh County, ND
The radar
The Bismarck radar (KBIS), 106 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 091617
SVRBIS
NDC029-051-091715-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1116 AM CDT SAT AUG 9 2003
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL 1215 PM CDT
* AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF WISHEK TO
WESTFIELD...OR FROM 59 MILES SOUTHEAST OF BISMARCK TO 60 MILES
SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
VENTURIA AT 1140 AM CDT
ASHLEY AT 1145 AM CDT
* OTHER LOCATIONS IN THE WARNING INCLUDE HAGUE
HAIL UP TO 1 INCHES IN DIAMETER HAS BEEN REPORTED
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR
IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
LAT...LON 4629 9955 4625 9994 4599 10030 4598 9989
4600 9911
$$
RSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 AM CDT, 8 hours 17 minutes earlier.
Area forecast discussion, Aug 9, 3:00 AM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 AM CDT SAT AUG 9 2003 CONCERNS WILL BE ANOTHER ROUND OF SEVERE WEATHER TODAY AND THIS EVENING...THEN DRY CONDITIONS AND FIRE THREAT. CURRENT CONDITIONS...THUNDERSTORMS CONTINUE TO PUSH INTO WESTERN CWA WITH STRONGEST ACTIVITY ACROSS THE NORTH. WILL USE THE MESO-ETA/ETA BLEND FOR GRIDS THIS FORECAST PERIOD. A FAIRLY STRONG SHORTWAVE AND MID LEVEL LIFT CUTS ACROSS THE CWA TODAY AS SURFACE TROF DRIFTS SLOWLY WEST TO EAST ADDING TO LIFT AND INSTABILITY. MLCAPES RANGING UPWARD NEAR 3000 J/KG AND LIS -4 TO -8...EXPECT ANOTHER ROUND OF SEVERE THUNDERSTORMS TODAY INTO THE EARLY EVENING HOURS. SYSTEM FORECAST TO MOVE EAST AND SOUTH OF THE CWA LATER THIS EVENING AS UPPER RIDGE BUILDS IN FROM THE WEST. MINOR SHORTWAVE ENERGY MOVES THRU THE RIDGE SUNDAY BUT NO UPPER OR SURFACE SUPPORT FOR PRECIP EXPECTED. WARM UPPER RIDGE BUILDS OVER THE REGION MONDAY WITH A RETURN FLOW AT THE SURFACE TO HELP USHER IN WARMER AIR TO THE CWA. THE WARM DRY UPPER RIDGE WILL MAINTAIN ITSELF OVER THE REGION THRU MID WEEK WITH THE NEXT CHANCE OF PRECIP ON THURSDAY. FIRE WEATHER CONCERNS HEATING UP AGAIN...ESPECIALLY WEST AND SOUTH CENTRAL. LIGHTNING ALREADY CAUSING SEVERAL FIRES LAST NIGHT IN THE WEST. NEED TO WATCH CLOSELY TODAY. .BIS...NONE. RGT
Hazardous weather outlook, Aug 9, 4:51 AM CDT, 6 hours 26 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 451 AM CDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS TODAY AND THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING. TURNER
In the hours before
Local storm report, Aug 9, 5:53 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
553 AM CDT SAT AUG 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0548 AM (MIB)MINOT AFB ND 1.25 INCH HAIL
08/09/03 WARDSpecial weather statement, Aug 9, 9:54 AM CDT, 1 hour 23 minutes before
NDZ009-017-091654- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 954 AM CDT (854 AM MDT) SAT AUG 9 2003 AT 950 AM CDT LOCAL RADAR INDICATED AN AREA OF THUNDERSTORMS IN NORTHEASTERN MONTANA MOVING INTO SOUTHERN WILLIAMS AND NORTHERN MCKENZIE COUNTIES THIS MORNING. THESE STORMS ARE EXPECTED TO CONTINUE MOVING EAST THROUGH THE COUNTIES. PERIODS OF LIGHT TO MODERATE RAIN...BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING CAN BE EXPECTED IN THESE AREAS THROUGH THE MORNING HOURS. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY. ASSID
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:09 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 51 min |
| Aug 8, 7:19 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 76 min |
| Aug 8, 7:41 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 64 min |
| Aug 8, 8:30 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 60 min |
| Aug 9, 1:00 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 60 min |
| Aug 9, 1:07 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 63 min |
| Aug 9, 3:26 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 59 min |
| Aug 9, 4:16 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 59 min |
| Aug 9, 5:04 AM CDT | Severe Thunderstorm Warning | BIS | Renville | 56 min |
| Aug 9, 5:16 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 59 min |
| Aug 9, 5:43 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 62 min |
| Aug 9, 6:26 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 64 min |
| Aug 9, 10:15 AM CDT | Severe Thunderstorm Warning | BIS | Emmons | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.